Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 151, NWS New Orleans, LA

August 4, 2012Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 4, 2012, 6:46 PM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 6:46 PM CDT (23:46 UTC)
Expired
Aug 4, 2012, 7:15 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2405 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS54 KLIX 042346
SVRLIX
LAC077-125-MSC157-050015-
/O.NEW.KLIX.SV.W.0151.120804T2346Z-120805T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
646 PM CDT SAT AUG 4 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN WILKINSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF FORT ADAMS...OR 14 MILES NORTHWEST OF ST.
  FRANCISVILLE...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT ADAMS BY 710 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3105 9173 3105 9166 3103 9164 3102 9164
      3099 9165 3103 9157 3106 9157 3111 9163
      3114 9163 3117 9160 3102 9138 3099 9136
      3085 9147 3101 9177
TIME...MOT...LOC 2346Z 125DEG 13KT 3098 9150

$$


24/RR
1 follow-up statement
699 
WWUS54 KLIX 050015
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT SAT AUG 4 2012

LAC077-125-MSC157-050026-
/O.EXP.KLIX.SV.W.0151.000000T0000Z-120805T0015Z/
WILKINSON MS-POINTE COUPEE LA-WEST FELICIANA LA-
715 PM CDT SAT AUG 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILKINSON
COUNTY...AND NORTHWESTERN WEST FELICIANA AND NORTH CENTRAL POINTE
COUPEE PARISHES HAS EXPIRED...

LAT...LON 3105 9173 3105 9166 3103 9164 3102 9164
      3099 9165 3103 9157 3106 9157 3111 9163
      3114 9163 3117 9160 3102 9138 3099 9136
      3085 9147 3101 9177
TIME...MOT...LOC 2346Z 125DEG 13KT 3098 9150

$$


24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:06 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 3:06 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT SAT AUG 4 2012

.SHORT TERM...
THE UPPER LEVEL DISTURBANCE THAT PRODUCED THIS MORNINGS
THUNDERSTORMS HAS CONTINUED TO MOVE WEST SOUTHWEST AWAY FROM OUR
FORECAST AREA. OTHER SCATTERED SHOWERS ARE DEVELOPING THIS
AFTERNOON WELL NORTHWEST OF LAKE PONTCHARTRAIN DUE TO SURFACE
HEATING. THESE SHOULD NOT LAST VERY LONG AND SHOULD BE GONE BY
SUNSET.

.LONG TERM...
A WEAK UPPER LEVEL THROUGH AND ASSOCIATED SURFACE LOW JUST EAST OF
THE FLORIDA PENINSULA WILL MOVE SLOWLY WEST NORTHWEST OVER THE
NEXT FEW DAYS. THE TROUGH WILL EVENTUALLY PARK OVER THE CENTRAL
GULF STATES EARLY NEXT WEEK IN AN AREA OF WEAK STEERING CURRENTS.
THIS IS WHERE A BREAK IN THE UPPER LEVEL RIDGE IS EXPECTED TO DEVELOP.
IF THIS COMES TO PASS...LOCALLY HEAVY RAIN COULD DEVELOP OVER THE
AREA STARTING MONDAY AND CONTINUING INTO WEDNESDAY. BY MID WEEK
THE ATLANTIC RIDGE BUILDS INTO THE NORTHERN GULF COASTS STATES
FROM THE EAST. THIS RIDGE WILL CONTINUE TO BUILD ACROSS FLORIDA
AND THE NORTHERN GULF THURSDAY AND FRIDAY.

&&

.AVIATION...
MAIN CONCERN IS CONVECTION. CONVECTION MOST LIKELY TO
IMPACT AREAS THAT DID NOT GET IMPACTED THIS MORNING SO LOOK FOR
BTR/MCB/HDC TO HAVE THE GREATEST RISK FOR CONVECTION THROUGH THE
REMAINDER OF THE DAY. OUTSIDE OF THAT REALLY NOT MUCH TO TALK ABOUT.
/CAB/

&&

.MARINE...
WINDS WILL BE LIGHT AND VARIABLE AND SEAS WILL BE 1 TO 2 FEET OR
LESS THIS WEEK EXCEPT NEAR THUNDERSTORMS WHICH WILL BECOME MORE
NUMEROUS AS THE WEEK PROGRESSES.

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING TROPICS...TS ERNESTO...TS FLORENCE...
             WEAK TROPICAL EAST OF FL PENINSULA.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  94  71  94 /  20  50  20  60
BTR  73  93  74  94 /  20  50  20  50
ASD  74  92  75  93 /  20  40  20  60
MSY  76  91  76  92 /  20  40  20  50
GPT  74  91  75  92 /  20  40  30  60
PQL  74  91  74  92 /  20  40  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 4, 6:30 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 PM CDT SAT AUG 4 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-052330-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
630 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS ARE ANTICIPATED EACH
DAY THROUGH FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT
A FEW THUNDERSTORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

95/DM

In the hours before

Special weather statement, Aug 4, 6:39 PM CDT, 7 minutes before
LAZ034-035-MSZ068-069-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
639 PM CDT SAT AUG 4 2012

...LINE OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING AMITE
COUNTY...WILKINSON COUNTY...POINTE COUPEE PARISH...WEST FELICIANA
PARISH...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF LIBERTY TO 10 MILES EAST OF SIMMESPORT...MOVING
NORTHWEST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  LETTSWORTH BY 645 PM...
  CROSBY BY 655 PM...
  FORT ADAMS BY 705 PM...
  DOLOROSA BY 740 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 35 TO 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:20 AM CDTSpecial Marine WarningLIX40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.